In a monthly check up, the oncologist asked me how I was.
“Mouth sores are gone by the mouth wash. But recently I have bloody nose many times a day. I am concerned with the platelet counts decreasing, too. “
As I answered so, looking at my blood test chart, she said, “ it is still in the normal ( > 130K) range. Do you think it’s OK to take 7.5 mg (as of now it’s 5mg)? —The full does is 10mg. We should go close to it as much as possible.”
She is always aggressive. I thought I need it, so I had changed the doctor to her. Yet, while the platelet count is decreasing, I am uncomfortable to increase the dose.
“ I read online that even if you increase the dose more than 5mg, the result is the same. “ I tried to defend.
Then she said that it is true for kidney cancer, but not for breast cancer. I know Afinitor was originally for kidney cancer and it was adapted for breast cancer a few years ago. It is reasonable even if there is no evidence that the increasing dose doesn’t change the effect.
“ When I was on T-DM1, the platelet counts went down, and it took more than a month to recover. If the same thing happens, I have to be off Afinitor, but one month seems so long that I don’t know if that is a good idea. Actually in the next lab, the platelet counts could be less than 100K. Can we decide after we see the next lab result?”
She nodded and we decided to hold the decision until the next lab, which is this Monday.
Since Afinitor is an oral drug, I can adjust the dose anytime though, if I think I am taking only a half of the full dose, I get nervous as much as the thought of increasing the dose.
Cancer treatments are always like this way: We have to put the effect on one side and the side-effects on the other side of a scale, and find the right point which keeps the balance.
“If God is small, a problem is big, but God is big, a problem is small,” says George often. Imagining behind of the scale there is a big God, I pray that He will lead me to the right decision.